question-icon

What are the adverse effects of tetanus vaccine?

default
Posted on Fri, 18 Jul 2014
Question: Have you seen or heard of any adverse reactions to a tetanus shot? Suffered a dog bite two weeks and was given a tetanus shot and two antibiotics. I live in metro XXXXXXX Az and the dog had updated rabies vacvines and yhe owner of dog observed the animal for 10 days and reported no unusual behavior. I gave had the twitches and what feels like dpasms in the injured leg since ghe night of yhe bite and attribute these to nerve damage or similiar. The bite was right where my achilles tendon is so not sure if it was scratched or not. The bite seemed deep. The following day after the tetanus shot and had numbness in both arms and a sore neck. Thislasted for a few days and yhen and developed a deep ache in my right shoulder and arm. Now i seem to be having these muscle twitches all over my body and into my throat. Im taking valium to sleep and calm me down. Ive read that maybe the shot was adminestered improperly possibly strikinga nerve. Im quite concerned over the way my body feels. Seems like rabies would be impossible but had a fear of that which was irrational i think. Now am psyching out zbout some sort of adverse reaction to the shot. My dr says unlikely but not sure what would be causing this. Ive read things online about possible side effects from vaccines that could last weeks. Any thoughts or advice greatly appreciated
doctor
Answered by Dr. Roopa Hiremath (1 hour later)
Brief Answer:
Most unlikely to be side effect of tetanus vaccine

Detailed Answer:
Hi,

Welcome to health care magic,

I have gone through your query and I understand your concern regarding adverse effects of a tetanus shot.

Based on the details mentioned in your query, it is unlikely that symptoms you are having are due to any adverse effects of tetanus vaccine.

Tetanus vaccine side effects can be categorized as common and uncommon side effects.

Common side effects include local reactions like redness and swelling at the site of the shot which usually heals within a day or two.

Very very rare side effects could be very high fever, loss of consciousness and seizures which is seen only in children.

Side effects in adults are so rare, it is hard to tell if they are caused by the vaccine.

I would suggest a detailed examination by a neurologist to rule out other causes of this pain and numbness.

I hope I have helped you with this answer,

Please get back if I can assist you further.

Thanks.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Roopa Hiremath

Infectious Diseases Specialist

Practicing since :2002

Answered : 877 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the adverse effects of tetanus vaccine?

Brief Answer: Most unlikely to be side effect of tetanus vaccine Detailed Answer: Hi, Welcome to health care magic, I have gone through your query and I understand your concern regarding adverse effects of a tetanus shot. Based on the details mentioned in your query, it is unlikely that symptoms you are having are due to any adverse effects of tetanus vaccine. Tetanus vaccine side effects can be categorized as common and uncommon side effects. Common side effects include local reactions like redness and swelling at the site of the shot which usually heals within a day or two. Very very rare side effects could be very high fever, loss of consciousness and seizures which is seen only in children. Side effects in adults are so rare, it is hard to tell if they are caused by the vaccine. I would suggest a detailed examination by a neurologist to rule out other causes of this pain and numbness. I hope I have helped you with this answer, Please get back if I can assist you further. Thanks.